The PSNet Collection: All Content
Search All Content
A 38-year-old woman with class 3 obesity required removed of a gastric balloon under general anesthesia. She required a relatively large dose of rocuronium for endotracheal intubation, and she was given intravenous sugammadex (200 mg) at the end of the procedure to reverse the neuromuscular block. A quantitative neuromuscular block monitor was not used, but reliance was placed on clinical signs. Shortly after arrival in the post-anesthesia care unit, she couldn’t move or open her eyes and became jittery with low oxygen saturation.
A 67-year-old man with well-controlled type 2 diabetes mellitus underwent elective cardiac resynchronization and defibrillator device (CRT-D) implantation. The procedure was successful and he was discharged the next day with instructions to resume his prior medications, including empagliflozin. He presented to the emergency department the following day where he was diagnosed with euglycemic diabetic ketoacidosis (eDKA) and he was transferred to the intensive care unit (ICU) for insulin infusion.
An 81-year-old man was admitted to the intensive care unit (ICU) with a gastrointestinal bleed and referred for a diagnostic colonoscopy. The nurse preparing the patient for the colonoscopy mistakenly selected a jug of dialysis liquid rather than a polyethylene glycol solution commonly used to clean the colon for colonoscopy. When the barcode on the jug of dialysis liquid did not scan, the nurse called the hospital pharmacy for assistance and was provided a new barcode via a tube system.
Arnal-Velasco, D, ed. Curr Opin Anaesthesiol. 2023;36(6):649-705.
ISMP Medication Safety Alert! Acute Care. November 2, 2023;28(22):1-4.
ISMP Medication Safety Alert! Acute care edition. October 19, 2023;28(21):1-4.
McEvoy MD, Abernathy JH, 3rd. Anesthesiol Clin. 2023;41(4):xvii-xix;693-886.
A 2-year-old girl presented to the emergency department (ED) with joint swelling and rash following an upper respiratory infection. After receiving treatment and being discharged with a diagnosis of allergic urticaria, she returned the following day with worsening symptoms. Suspecting an allergic reaction to amoxicillin, the ED team prepared to administer methylprednisolone. However, the ED intake technician erroneously switched the patient’s height and weight in the electronic health record (EHR), resulting in an excessive dose being ordered and dispensed.
ISMP Medication Safety Alert! Acute Care edition. 2023;28(19):1-3.